Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter November 17, 2015

Annelidan rings

Greg Marks and Ryszard Mazurek
From the journal Forum Mathematicum


We introduce the class of right annelidan rings, defined by the property that any annihilator right ideal of the ring is comparable with every right ideal of the ring. This class is a common generalization of the classes of domains and right uniserial rings. We obtain results on the structure of right annelidan rings; in particular, we show that all right annelidan rings are Armendariz. We study the relationships between right annelidan rings, chain conditions, and 2-primal rings. For the class of right annelidan rings, we prove a version of the Hopkins–Levitzki Theorem for principal right ideals. We characterize right annelidan group algebras, obtaining a classification that is complete if the zero-divisor problem has a positive solution.

Communicated by Manfred Droste

Funding statement: The first author received support from a Summer Research Award from St. Louis University’s Office of Research Services. The second author was supported by Polish KBN Grant 1 P03A 032 27.

We thank Arturo Magidin for suggesting Propositions 8.3 and 8.4 and graciously permitting us to include them here. We thank the referee for his or her very helpful and detailed comments, which improved the clarity of the paper. Part of this paper was written while the first author was visiting the Faculty of Computer Science of Bialystok University of Technology. He is deeply grateful for the warm hospitality he received.


[1] Amitsur A. S., Algebras over infinite fields, Proc. Amer. Math. Soc. 7 (1956), 35–48. 10.1090/S0002-9939-1956-0075933-2Search in Google Scholar

[2] Amitsur S. A., Nil radicals. Historical notes and some new results, Rings, Modules and Radicals (Keszthely 1971), Colloq. Math. Soc. János Bolyai 6, North-Holland, Amsterdam (1973), 47–65. Search in Google Scholar

[3] Anderson D. D. and Camillo V., Armendariz rings and Gaussian rings, Comm. Algebra 26 (1998), no. 7, 2265–2272. 10.1080/00927879808826274Search in Google Scholar

[4] Armendariz E. P., A note on extensions of Baer and P.P.-rings, J. Aust. Math. Soc. 18 (1974), 470–473. 10.1017/S1446788700029190Search in Google Scholar

[5] Asano K., Über Hauptidealringe mit Kettensatz, Osaka Math. J. 1 (1949), 52–61. Search in Google Scholar

[6] Auslander M., Green E. L. and Reiten I., Modules with waists, Illinois J. Math. 19 (1975), 467–478. 10.1215/ijm/1256050749Search in Google Scholar

[7] Bass H., Finitistic dimension and a homological generalization of semi-primary rings, Trans. Amer. Math. Soc. 95 (1960), 466–488. 10.1090/S0002-9947-1960-0157984-8Search in Google Scholar

[8] Beaumont R. A. and Pierce R. S., Torsion-free rings, Illinois J. Math. 5 (1961), 61–98. 10.1215/ijm/1255629647Search in Google Scholar

[9] Bessenrodt C., Brungs H. H. and Törner G., Right chain rings. Part 1, Schriftenreihe des Fachbereiches Mathematik der Universität Duisburg 181 (1990). Search in Google Scholar

[10] Birkenmeier G. F., Heatherly H. E. and Lee E. K., Completely prime ideals and associated radicals, Ring Theory (Granville 1992), World Scientific Publishing, River Edge (1993), 102–129. Search in Google Scholar

[11] Birkenmeier G. F., Kim J. Y. and Park J. K., Regularity conditions and the simplicity of prime factor rings, J. Pure Appl. Algebra 115 (1997), no. 3, 213–230. 10.1016/S0022-4049(96)00011-4Search in Google Scholar

[12] Birkenmeier G. F., Kim J. Y. and Park J. K., A characterization of minimal prime ideals, Glasg. Math. J. 40 (1998), no. 2, 223–236. 10.1017/S0017089500032547Search in Google Scholar

[13] Brungs H. H. and Dubrovin N. I., A classification and examples or rank one chain domains, Trans. Amer. Math. Soc. 355 (2003), no. 7, 2733–2753. 10.1090/S0002-9947-03-03272-0Search in Google Scholar

[14] Camillo V. and Nielsen P. P., McCoy rings and zero-divisors, J. Pure Appl. Algebra 212 (2008), no. 3, 599–615. 10.1016/j.jpaa.2007.06.010Search in Google Scholar

[15] Cohn P. M., Reversible rings, Bull. Lond. Math. Soc. 31 (1999), no. 6, 641–648. 10.1112/S0024609399006116Search in Google Scholar

[16] Dubrovin N. I., Rational closures of group rings of left-ordered groups, Mat. Sb. 184 (1993), no. 7, 3–48. 10.1070/SM1994v079n02ABEH003498Search in Google Scholar

[17] Everett, Jr. C. J., An extension theory for rings, Amer. J. Math. 64 (1942), 363–370. 10.2307/2371690Search in Google Scholar

[18] Hirano Y., van Huynh D. and Park J. K., On rings whose prime radical contains all nilpotent elements of index two, Arch. Math. (Basel) 66 (1996), no. 5, 360–365. 10.1007/BF01781553Search in Google Scholar

[19] Jonah D., Rings with the minimum condition for principal right ideals have the maximum condition for principal left ideals, Math. Z. 113 (1970), 106–112. 10.1007/BF01141096Search in Google Scholar

[20] Kim N. K., Lee K. H. and Lee Y., Power series rings satisfying a zero divisor property, Comm. Algebra 34 (2006), no. 6, 2205–2218. 10.1080/00927870600549782Search in Google Scholar

[21] Kropholler P. H., Linnell P. A. and Moody J. A., Applications of a new K-theoretic theorem to soluble group rings, Proc. Amer. Math. Soc. 104 (1988), no. 3, 675–684. 10.2307/2046771Search in Google Scholar

[22] Lam T. Y., Lectures on Modules and Rings, Grad. Texts in Math. 189, Springer, New York, 1999. 10.1007/978-1-4612-0525-8Search in Google Scholar

[23] Lam T. Y., A First Course in Noncommutative Rings, 2nd ed., Grad. Texts in Math. 131, Springer, New York, 2001. 10.1007/978-1-4419-8616-0Search in Google Scholar

[24] Lam T. Y., Corner ring theory: A generalization of Peirce decompositions. I, Algebras, Rings and Their Representations, World Scientific Publishing, Hackensack (2006), 153–182. 10.1142/9789812774552_0011Search in Google Scholar

[25] Lee Y., Huh C. and Kim H. K., Questions on 2-primal rings, Comm. Algebra 26 (1998), no. 2, 595–600. 10.1080/00927879808826150Search in Google Scholar

[26] Marks G., A taxonomy of 2-primal rings, J. Algebra 266 (2003), no. 2, 494–520. 10.1016/S0021-8693(03)00301-6Search in Google Scholar

[27] Marks G. and Mazurek R., On annelidan, distributive, and Bézout rings, in preparation. 10.4153/S0008414X19000270Search in Google Scholar

[28] Marks G. and Mazurek R., Rings with linearly ordered right annihilators, submitted. 10.1007/s11856-016-1415-5Search in Google Scholar

[29] Marks G., Mazurek R. and Ziembowski M., A unified approach to various generalizations of Armendariz rings, Bull. Aust. Math. Soc. 81 (2010), no. 3, 361–397. 10.1017/S0004972709001178Search in Google Scholar

[30] Mesyan Z., The ideals of an ideal extension, J. Algebra Appl. 9 (2010), no. 3, 407–431. 10.1142/S0219498810003999Search in Google Scholar

[31] Mewborn A. C. and Winton C. N., Orders in self-injective semi-perfect rings, J. Algebra 13 (1969), 5–9. 10.1016/0021-8693(69)90003-9Search in Google Scholar

[32] Morita K., On S-rings in the sense of F. Kasch, Nagoya Math. J. 27 (1966), 687–695. 10.1017/S0027763000026477Search in Google Scholar

[33] Nicholson W. K. and Yousif M. F., Principally injective rings, J. Algebra 174 (1995), no. 1, 77–93. 10.1017/CBO9780511546525.006Search in Google Scholar

[34] Nicholson W. K. and Zhou Y., Rings in which elements are uniquely the sum of an idempotent and a unit, Glasg. Math. J. 46 (2004), no. 2, 227–236. 10.1017/S0017089504001727Search in Google Scholar

[35] Osofsky B. L., Loewy length of perfect rings, Proc. Amer. Math. Soc. 28 (1971), 352–354. 10.1090/S0002-9939-1971-0276259-2Search in Google Scholar

[36] Posner E. C., Left valuation rings and simple radical rings, Trans. Amer. Math. Soc. 107 (1963), 458–465. 10.1090/S0002-9947-1963-0153704-4Search in Google Scholar

[37] Puczyłowski E. R., Questions related to Koethe’s nil ideal problem, Algebra and Its Applications, Contemp. Math. 419, American Mathematical Society, Providence (2006), 269–283. 10.1090/conm/419/08010Search in Google Scholar

[38] Schröder M., Über N. I. Dubrovins Ansatz zur Konstruktion von nicht vollprimen Primidealen in Kettenringen, Results Math. 17 (1990), no. 3–4, 296–306. 10.1007/BF03322466Search in Google Scholar

[39] Shin G., Prime ideals and sheaf representation of a pseudo symmetric ring, Trans. Amer. Math. Soc. 184 (1973), 43–60. 10.1090/S0002-9947-1973-0338058-9Search in Google Scholar

[40] Snider R. L., On the singular ideal of a group algebra, Comm. Algebra 4 (1976), no. 11, 1087–1089. 10.1080/00927877608822153Search in Google Scholar

[41] Tachikawa H., Lectures on QF-3 and QF-1 Rings, Notes by Claus Michael Ringel, Carleton Math. Lecture Notes 1, Department of Mathematics, Carleton University, Ottawa, 1972. 10.1007/BFb0059998Search in Google Scholar

[42] Tuganbaev A. A., Distributive rings, uniserial rings of fractions, and endo-Bezout modules, J. Math. Sci. (N. Y.) 114 (2003), no. 2, 1185–1203. 10.1023/A:1021977603746Search in Google Scholar

[43] Tuganbaev A. A., Orders in chain rings, Mat. Zametki 74 (2003), no. 6, 924–933. Search in Google Scholar

Received: 2015-6-4
Revised: 2015-10-8
Published Online: 2015-11-17
Published in Print: 2016-9-1

© 2016 by De Gruyter